Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Jan 31, 2009, 5:32 AM CST for 15 counties in Kansas. It took effect at Jan 31, 2009, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 5:32 AM CST (11:32 UTC)
- In effect from
- Jan 31, 2009, 1:00 PM CST
- Expired
- Jan 31, 2009, 6:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 17 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KTOP 311132 RFWTOP RED FLAG WARNING NATIONAL WEATHER SERVICE TOPEKA KS 532 AM CST SAT JAN 31 2009 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON. THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 20 PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH OR GREATER... KSZ035>037-311945- /O.NEW.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/ DICKINSON-GEARY-MORRIS- 532 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM TO 6 PM CST THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KTOP 311748 RFWTOP RED FLAG WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1148 AM CST SAT JAN 31 2009 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON. THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 20 PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH OR GREATER... KSZ021>023-034-038-039-054-055-010000- /O.EXA.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/ CLAY-RILEY-POTTAWATOMIE-OTTAWA-WABAUNSEE-SHAWNEE-LYON-OSAGE- 1148 AM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL. $$ KSZ035>037-010000- /O.CON.KTOP.FW.W.0001.090131T1900Z-090201T0000Z/ DICKINSON-GEARY-MORRIS- 1148 AM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KTOP 311914 RFWTOP RED FLAG WARNING NATIONAL WEATHER SERVICE TOPEKA KS 114 PM CST SAT JAN 31 2009 ...THE NATIONAL WEATHER SERVICE IN TOPEKA...IN COORDINATION WITH AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR PORTIONS OF CENTRAL AND EAST CENTRAL KANSAS FOR THIS AFTERNOON. THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 20 PERCENT...DRY VEGETATION...AND FREQUENT WIND GUSTS OF 25 MPH OR GREATER... KSZ040-056-058-059-010000- /O.EXA.KTOP.FW.W.0001.000000T0000Z-090201T0000Z/ DOUGLAS-FRANKLIN-COFFEY-ANDERSON- 114 PM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL. $$ KSZ021>023-034>039-054-055-010000- /O.CON.KTOP.FW.W.0001.000000T0000Z-090201T0000Z/ CLAY-RILEY-POTTAWATOMIE-OTTAWA-DICKINSON-GEARY-MORRIS-WABAUNSEE- SHAWNEE-LYON-OSAGE- 114 PM CST SAT JAN 31 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. GUSTY SOUTHWEST WINDS WILL ACCOMPANY A WARM AND DRY WINTER AIRMASS THIS AFTERNOON. RELATIVE HUMIDITIES WILL DROP TO THE 15 TO 20 PERCENT RANGE WITH VEGETATION IN A DRY AND DORMANT STATE....SETTING THE STAGE FOR UNCONTROLLABLE FIRE BEHAVIOR. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF DRY FUELS...STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE DANGEROUS FIRE GROWTH POTENTIAL. $$ CAVANAUGH
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:33 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Jan 31, 3:33 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 333 AM CST SAT JAN 31 2009 .DISCUSSION... 00Z UPPER AIR DATA HAD A 150KT NORTHWESTERLY JET CORE OVER EASTERN MINNESOTA AND A 110KT WESTERLY CORE APPROACHING WASHINGTON STATE. 500MB HEIGHTS HAD RISEN 100-150M OVER THE PLAINS...CENTERED AT TOP...IN RESPONSE TO THE EASTWARD MOVING UPPER RIDGE...WITH 150-250M FALLS IN THE PACIFIC NORTHWEST. 850MB TEMPERATURES WERE IN THE 7-9C RANGE ALONG THE FRONT RANGE. 08Z SURFACE OBSERVATIONS SHOWED WEST TO SOUTHWEST WINDS COMMON ACROSS THE CENTRAL AND NORTHERN PLAINS WITH NEARBY AND UPSTREAM DEWPOINTS IN THE MID TEENS TO LOWER 20S F. MODEL GUIDANCE CONTINUES TO SHOW 850MB WINDS BECOMING WESTERLY AROUND 45KT AS THE DAY PROGRESSES...BRINGING LOW LEVEL THERMAL RIDGE OVERHEAD AS LOW PRESSURE AHEAD OF THE PACIFIC NORTHWEST UPPER TROF DRAGS A MODIFIED COLD FRONT SOUTHEAST THROUGH THE NORTHERN PLAINS. LOW LEVEL WINDS REMAINING SOMEWHAT BACKED SHOULD KEEP MIXING DEPTHS IN CHECK...BUT LITTLE IF ANY CLOUD COVER IN NEAR FEBRUARY SUN WILL AID IN PROVIDING A WARM DAY. WIND SPEEDS SHOULD STILL BE ON THE BREEZY SIDE...AND DEWPOINTS IN THE 20-25F RANGE WILL CREATE SIGNIFICANT FIRE WEATHER CONCERNS. MODELS ARE SIMILAR IN GIVING A MORNING BOOST TO DEWPOINT LEVELS AS THE INVERSION BEGINS TO BREAK...BUT BUFR DATA SHOW THEM HANGING ON TO A ROUGHLY 25MB THICK MOIST LAYER AT THE SURFACE DESPITE MIXING THE LOWER 1-2KFT. WILL DECREASE DEWPOINTS A FEW DEGREES...BUT COULD SEE THEM FALLING LOWER STILL THIS AFTERNOON. CURRENT VALUES SUGGEST SOUTHWESTERN PORTIONS OF THE AREA WILL SEE RED FLAG WARNING LEVELS FOR THE BULK OF THE AFTERNOON...AND WILL LIKELY NEED TO ISSUE SAID PRODUCT. WILL GIVE LATEST TRENDS ONE LAST LOOK BEFORE MAKING A FINAL DECISION. RECORD HIGHS FOR TODAY ARE 71 AT TOP AND 74 AT CNK...AND ARE LIKELY SAFE. COLD FRONT COMES IN TONIGHT BUT ONLY BRINGS MODIFIED PACIFIC AIR WITH IT. THE LOWER AND MIDDLE LAYERS WILL REMAIN TOO DRY TO SUPPORT ANY PRECIPITATION DESPITE FRONTOGENESIS AND PASSAGE OF A WEAK MID LEVEL TROF. MAIN CHANGES BEYOND TONIGHT WERE TO TEMPERATURES SUNDAY AND MONDAY AND CLOUDS MONDAY NIGHT. DECENT MIXING SHOULD BRINGING HIGHS SUNDAY INTO THE MID 40S...WITH WESTERLY LOW LEVEL FLOW MONDAY PUSHING THE COOL AIRMASS OUT A BIT QUICKER. THIS FLOW ALSO CREATES SOME ISENTROPIC LIFT MONDAY NIGHT...BUT DEEP LAYER MOISTURE STILL APPEARS TOO WEAK FOR PRECIPITATION. 65 && .AVIATION... WIND ALREADY SWITCHING LIGHT SWLY ACROSS CENTRAL KS AND WILL DO SO AT TAF SITES MHK...FOE AND TOP AFTER MIDNIGHT. SURFACE PRESSURE GRADIENT INCREASES OVERNIGHT AS LARGE AND STRONG SFC LOW MOVES ALONG ND/CANADA BORDER. MAIN FCST PROBLEMS ARE WINDS AS CLOUDS WITH SYSTEM EXPECTED TO BE ONLY CIRRUS. WINDS SHOULD INCREASE DURING MORNING HOURS AS SURFACE INVERSION BEGINS TO BREAK. COULD BE SOME CONCERN ABOUT LLWS NEAR TOP OF SURFACE BASED INVERSION LATE TONIGHT/SATURDAY MORNING. SURFACE WINDS WILL BE LIGHT SWLY BEFORE INVERSION BEGINS AFTER SUNRISE...WHILE SWLY FLOW AT 35 KTS AT 600 FT. HOWEVER...FCST SOUNDINGS FROM NAM AND GFS ARE NOT FCSTG 20KTS OVER 200 FT...SO HAVE LEFT OUT OF TAF FOR NOW. WINDS WILL BE GUSTING OVER 25 KTS DURING THE AFTERNOON. SFC COLD FRONT WILL MOVE THROUGH MHK MID EVENING AND THROUGH TOP AND FOE NEAR MIDNIGHT WITH NWLY FLOW AHEAD OF IT. 60 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jan 30, 5:56 AM CST, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 556 AM CST FRI JAN 30 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-311200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 556 AM CST FRI JAN 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH TO EXTREME CATEGORY ACROSS MUCH OF THE AREA ON SATURDAY AS WARM TEMPERATURES...BREEZY SOUTHWESTERLY WINDS AND LOW RELATIVE HUMIDITY VALUES COMBINE TO PRODUCE A HIGH FIRE DANGER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. BLAIR
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.